You are here:

Anesthesiology/Fibromyalgia and reaction to succinylcholine


QUESTION: On 11/3/14 I had minor bladder surgery. On 11/4 my buttocks started hurting more than usual. The extreme soreness progressed from buttocks to legs,to abdomen, to chest to shoulders to arms. By the evening of 11/5 it took five minutes to move a leg, roll over in bed. By 11/6 I started on a methyprednisalone pack.  Hydrocodone didn't touch the pain. The steroids are what helped me through.  It also messed with the clarity of my mind.  It has been 9 days now since surgery.  I confirmed with the hospital that I was given succinylcholine.  The anesthesiologist said they had to give the succinylcholine because I have a large hiatal hernia.  He said there were no other options.  I will never allow anyone to give me this drug again and find it hard to believe there are no other options.  What is your advice?  Also do you believe there is a connection between the fibromyalgia and this severe reaction?

ANSWER: I don't necessarily agree that the two are related (certainly not starting 2 days later). If it started immediately afterward, I might agree. The reason you received succinylcholine (Sux) is because of your hiatal hernia. If you have a symptomatic hiatal hernia, you are at risk for aspiration when you go to sleep so the anesthesiologist wants to get the endotracheal tube in as quick as possible and succinylcholine is the fastest. The other option is Rocuronium (if they have it) but it is not as fast as Sux and it lasts longer, so if your surgery is short and they have to intubate you, you may not have another choice. That being said, Sux is known for causing myalgias (in all patients) but it is usually immediate. If you were fine for a few days and then got muscle aches, it's not likely due to Sux but may just be an exacerbation of your fibromyalgia. Sux also doesn't affect your mind although the anesthetic might (depending on what they used).

Ronald Levy, MD
Professor of Anesthesiology

---------- FOLLOW-UP ----------

QUESTION: The reaction I had started the day after surgery not 2 days later.  My hiatal hernia is asymptomatic and the only reason I know I have it is because it was seen during an endopscopic procedure.  I also spoke with the surgeon who performed my procedure and he said hiatal hernia is not the only reason this sux is given.  He said it also prevents a patient from kicking the surgeon during surgery.  A paralytic type of drug. Is it possible the reaction could have been from the general anesthesia given to put me asleep during the surgery?

So clearly your surgeon doesn't understand sux! There are many paralytics that keep the patient from moving. Sux is specifically used either for the reason I mentioned or, if its a really short case that needs paralysis, sux is the shortest acting. The reaction cannot be from the general anesthesia so it might be from the sux OR it might be a completely unrelated reason. In either case, my original recommendations still stand but thanks for the update.

Ronald Levy, MD
Professor of Anesthesiology


All Answers

Answers by Expert:

Ask Experts


Ronald Levy, M.D.


Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 All rights reserved.